Toprol XL is an extended release form of metoprolol which is a beta-blocker.Beta-blockers are used to treat high blood pressure, angina (chest pain), heart attacks, heart rhythm problems such as atrial fibrillation and more recently heart failure.
Potential side effects include: >10 % mental depression, tiredness, weakness, dizziness
1-10% Bradycardia (slow heart rate), wheezing, irregular heart beat, reduced peripheral circulation, heartburn
<1% Rash, chest pain, constipation, decreased sexual activity, itching, nausea, vomiting, stomach discomfort, insomnia, heart failure, nightmares, confusion, headache, impotence, cold extremities.
Potential drug interactions include:
Increased effect of metoprolol - amiodarone, cimetidine, diltiazem, nifedipine, nicardipine, verapamil, flecainide, hydralazine, MAO inhibitors, quinidine, ciprofloxacin, propafenone, oral contraeptives, fluoxetine, sertraline.
Decreased effect of metoprolol - NSAIDS, salycylates, barbiturates, rifampin, clonidine.
The dosage and frequency depend upon the individuals metabolism and the drug being used.
There are no substitutes to beta-blockers. There are no drugs to counteract the side effects of beta blockers.
I'm sure Toprol will work well for you. But I did want to post a quick comment. My Family Physician put me on 25 mg of Toprol for a premature heartbeat. I took the medicine for about 4 weeks, and all was well. But at about the 4 week period I began getting side effects that were since determined from the medicine. These included dizziness, nausea, severe weakness, heat exhaustion, muscle cramps, etc. Because I work outside, the danger of overheating and suffering heat exhaustion or heat stroke were of higher concern that the premature heartbeats for which the medicince was to help.
My point is that these side effects were never listed as potenials in patients, yet I personally know of three cases where the patients had nearly the exact same results a few weeks after getting on a Toprol dosage. I had ignored the symptoms for about a week until my family convinced me to call my doctor. Now I am off Toprol. I just think you need to know there are possible side effects. For me, the worse danger was simply the overheating and heat exhaustion.
I FIRST NOTICED A PROBLEM WITH MY HEART IN OCTOBER OF 1993. THAT MORNING IT STARTED BEATING SO FAST. FINALLY IT SLOWED DOWN AFTER A COUPLE OF HOURS. BUT IT KEPT DOING THAT EVERYDAY SINCE. THEN IN FEBRUARY OF 1998, IT STARTED BEATING FAST LIKE IT USUALLY DOES, ESPECIALLY AFTER EATING A MEAL, MORE AFTER BREAKFAST, AND THIS DAY IT WOULDNT SLOW DOWN. I ALSO BEGAN TO NOTICE THESE WEIRD FEELINGS, LIKE FLUTTERS OR THUMPS. I HAD NEVER SEEN A DOCTOR ABOUT ANY OF THIS, THIS KEPT UP ALL DAY. IF I GOT UP TO GO FROM THE CHAIR TO THE COUCH, MY HEART WOULD TAKE OFF, IT WAS BEATING FAST STAYING STILL, BUT WOULD REALLY FLY AS SOON AS I GOT UP. FINALLY ABOUT 7:00 THAT EVENING I WENT TO THE E.R. AND THEY DID ALL THE TESTS AND SENT ME HOME IN A COUPLE OF HOURS. THEN THE NEXT WEEK I SAW A CARDIOLOGIST. HE GAVE ME EKG'S,ECHO, EVENT MONITOR, HOLTER MONITOR. FINALLY IN SEPTEMBER OF 1999, I STARTED TAKING TOPROL. I NOTICE RELIEF RIGHT AWAY. I STARTED ON 25MG(HALF A TABLET) THEN I WENT UP TO 50MG, NOW I TAKE 150MG A DAY. TABLET AND A HALF TWICE DAILY. I FEEL SOMETIMES IT WORKS GOOD, THEN OTHER TIMES I FEEL LIKE I DIDNT TAKE IT THAT DAY. BREAK THROUGH SYMPTONS I GUESS. I REALLY DON'T HAVE SIDE EFFECTS, THOUGH I NEVER KNEW WHAT THEY ARE, OR WHAT DO LOOK FOR. I WAS 33 WHEN THIS BEGAN IN 1993. I HAVE A STRONG FEELING HORMONES CAN PLAY A HUGE PART IN THIS. I ALWAYS NOTICE AROUND THE TIME OF OVULATION AND TWO WEEKS LATER WHEN THAT TIME BEGINS, SYMPTONS COME ABOUT MUCH MORE. THEN WHEN THAT TIME BEGINS THEY CALM DOWN OR GO AWAY, AS IF SOMEONE SHUT A SWITCH. I DO GET THIS ONE OTHER SYMPTON THAT SCARES THE HEK OUT OF ME. THIS STARTED IN 1996 AND USE TO HAPPEN ONCE A EVERY COUPLE OF MONTHS, THEN IT BECAME ONCE A MONTH. I'LL FEEL LIKE A FLUTTER OR SOMETHING, THEN I FEEL MY PULSE IN MY NECK AND MY HEART SEEMS LIKE IT IS BEATING REAL SLOW OR NOT IN RYTHM. THEN IF I COUGH OR DO SOMETHING WITH A QUICK MOTION IT PICKS UP AND BEATS FASTER AND REGULAR THEN SLOWS DOWN TO THE NORMAL RATE AND THE EPISODE IS OVER. SOMETIMES WITH THIS WHEN IT'S BEATING SLOW OR WHATEVER IT'S DOING, I FEEL WOOZY, THEN WHEN THE BEAT PICKS UP THAT GOES AWAY BUT I FEEL LIKE A HOT FLASH .
Around the first of Nov. 2001 I started to notice my heart feel funny. I would bend over for something on the floor and my heart would feel like it was going to beat out of my chest. This went on for some time. My chest was starting to hurt, not so bad I couldn't handle it. So I just thought it was something I was going to have to put up with for the rest of my life. And of course I thought about my age. (44) Well the morning of Nov. 19,2001 I was between my bus route, I got off the bus to chat with the other drivers, I felt real light headed. Than after a while I felt like someone was chocking me and that my neck was getting bigger. So I thought it was time to go to the doctor. I went right after I got off the route around 9:00am. Went in the office to tell the Doctor what I was doing and he listen to my heart beat, had me to get on the floor on all fours,(like a dog) and was still listening to my heart beat. He got up and said you need to go to a heart doctor. He said to go to e.r. and tell them there he sent me. He made my husband take me. we got there and did all the stuff I had to do and they sent me home with a prescription called Toprol XL. And told me to stop drinking coffee,smoking. He said Dec. 13 he wants to see me back in the office for a ekg. so I guess I do what he said and find out if the med. does work. I will get back to let you know how it is doing with me...........